Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 53, NWS Atlanta, GA

April 26, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 26, 2022, 12:26 PM EDT for 4 counties in Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2022, 12:26 PM EDT (16:26 UTC)
Expired
Apr 26, 2022, 1:00 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, GA, Oglethorpe County, GA, Taliaferro County, GA, Wilkes County, GA

The radar

The Robins AFB radar (KJGX), 113 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 12:32 PM EDTHAIL 13 Nne Greensboro, GAPEA TO QUARTER SIZE HAIL REPORTED AROUND THE HENSLEY RD AND PENFIELD RD AREA.
Apr 26, 12:35 PM EDTTSTM WND DMG2 Nw Union Point, GAMULTIPLE TREES AND POWERLINES DOWN BETWEEN PENFIELD AND UNION POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS52 KFFC 261626
SVRFFC
GAC133-221-265-317-261700-
/O.NEW.KFFC.SV.W.0053.220426T1626Z-220426T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1226 PM EDT Tue Apr 26 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in east central Georgia...
  Northern Taliaferro County in east central Georgia...
  Southwestern Wilkes County in east central Georgia...
  South central Oglethorpe County in northeastern Georgia...

* Until 100 PM EDT.

* At 1225 PM EDT, a severe thunderstorm was located over Penfield, or
  near Greensboro, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Washington, Greensboro, Union Point, Woodville, Rayle, Ficklin,
  Lundberg, Robinson, Daniel Springs, Newtown, Celeste, Penfield,
  Lyneville, Philomath, Sandy Cross and Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3355 8323 3368 8328 3387 8280 3362 8269
TIME...MOT...LOC 1625Z 251DEG 34KT 3363 8317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
635 
WWUS52 KFFC 261646
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1246 PM EDT Tue Apr 26 2022

GAC133-221-265-317-261700-
/O.CON.KFFC.SV.W.0053.000000T0000Z-220426T1700Z/
Greene GA-Taliaferro GA-Wilkes GA-Oglethorpe GA-
1246 PM EDT Tue Apr 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR NORTHEASTERN GREENE...NORTHERN TALIAFERRO...SOUTHWESTERN WILKES
AND SOUTH CENTRAL OGLETHORPE COUNTIES...

At 1246 PM EDT, a severe thunderstorm was located over Carters Grove,
or 10 miles north of Crawfordville, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Washington, Union Point, Woodville, Rayle, Ficklin, Lundberg, Daniel
Springs, Newtown, Celeste, Lyneville, Philomath, Sandy Cross and
Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3358 8308 3372 8315 3387 8280 3362 8269
TIME...MOT...LOC 1646Z 251DEG 34KT 3370 8294 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:36 AM EDT, 50 minutes earlier.

Area forecast discussion, Apr 26, 11:36 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1136 AM EDT Tue Apr 26 2022

.UPDATE...

The line of precipitation with the cold front is starting to weaken
and become more ragged as it continues to work its way through
northwest Georgia. The precipitation should make its way out of
the Atlanta metro area through the early afternoon. While the
coverage of precipitation is becoming less organized, will need to
monitor areas southeast of I-85 for isolated thunderstorm
development where models have progged SBCAPE around 1000-1250 J/kg
today. SPC has clipped this area for a risk of general
thunderstorms with areas in our east central and southern central
forecast area in a marginal risk for severe thunderstorm activity.
Satellite imagery has shown limited cloud coverage across this
sector of the CWA this morning with current temps in the upper 70s
and dewpoints well into the 60s. Isolated thunderstorm activity
could ramp up this afternoon if sufficient destabilization occurs.
Have made a few minor tweaks to the hourly forecast grids this
morning. Otherwise, the short term forecast generally remains on
track.

.PREV DISCUSSION... /Issued 730 AM EDT Tue Apr 26 2022/

..Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 338 AM EDT Tue Apr 26 2022/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Wednesday/...

A few showers extend along a cold front nearing northwest Georgia
early this morning. The cold front will make steady progress
southeastward through the day, reaching the Atlanta area by mid-
morning. Thunder is not expected initially across north Georgia
given nil instability, and overall shower coverage will likely
continue to wane over the next several hours. Thus, QPF will be
quite light for most areas through the morning hours. Instability
will recover with daytime heating by afternoon, and additional
scattered shower and thunderstorm development is expected ahead of
the front in central Georgia. Surface CAPE looks to reach as high as
around 1000-1200 J/kg for these areas this afternoon, sufficient to
support the risk for a couple of stronger storms, though very weak
shear will greatly inhibit the risk for severe storms. Still, a
storm or two could produce brief gusty winds during the afternoon
hours. Even in these areas, QPF will remain limited with localized
maximum amounts over a quarter of an inch possible.

Skies will clear from northwest to southeast from late afternoon
into this evening behind the front as drier and cooler air builds
into the area. Wednesday morning lows will dip into the 40s across
north Georgia, several degrees below normal. Even so, highs
Wednesday will rebound to near normal under sunny skies. The very
dry post-frontal airmass could lead to some fire danger concerns
Wednesday as well.

RW

LONG TERM /Wednesday Night through Monday/...

A cool and dry post-frontal airmass will be in place across north
and central Georgia as the extended period picks up on Wednesday
night. Much of the Southeastern CONUS will be under northwesterly
flow aloft ahead of a broad upper level ridge over the Great Plains.
At the surface, weak high pressure centered well to the north of the
forecast area will begin to move towards the Mid-Atlantic coast.
After a cool start to the morning on Thursday, with morning lows in
the low 40s to mid 50s, the aforementioned ridge moves closer to the
region and the surface high sets up just offshore of the Carolina
coast during the daytime Thursday. Southerly return flow will become
established late Thursday into Friday on the back side of this
surface high. As a result of these factors, a gradual warming and
moistening trend is expected through the end of the week, with highs
rebounding into the 80s across the area by Friday and into the
weekend. It is even possible to see afternoon highs climb into the
low 90s in portions of south-central Georgia during the weekend, as
well.

On Friday night, an upper level shortwave will cross the Rockies and
intensify as it moves into the Great Plains. Mid-range model
guidance currently indicates that the strong ridge will block the
eastward progression of the upper disturbance and associated surface
low, causing it to turn north and slowly meander into the Midwest by
Sunday. Uncertainty remains on where frontal boundaries will set up
as the system occludes and makes a northward turn, but it is
anticipated they will remain north of the area. With a moist,
unstable environment in place, the boundaries could nonetheless help
focus precip chances across north Georgia as upper level
disturbances traverse the upper level flow. Isolated showers and
thunderstorms could develop across far north Georgia during the
daytime on Saturday, followed by better coverage of scattered
showers and thunderstorms on Sunday and Monday.

King

AVIATION...
12Z Update...
Current VFR cigs will begin to trend lower at ATL area sites by
14-16Z with a cold front at which point MVFR cigs become more
likely. -SHRA potential increases at this time as well, maximized
from 15-18Z. TSRA potential at MCN during the 18-22Z period. Cigs
will begin to scatter at ATL area sites by 20Z with clearing
expected by 00Z. Winds will trend NW with speeds increasing from
4-8kts this morning to 8-12kts by 20Z with gusts 20-22 kts. Speeds
will settle back to 5-10kts after 00Z.

//ATL Confidence...12Z Update...
Medium confidence on MVFR cigs/precip timing.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          47  76  47  78 /   5   0   0   0
Atlanta         47  76  49  78 /   0   0   0   0
Blairsville     40  70  42  73 /   0   0   0   0
Cartersville    43  75  45  79 /   0   0   0   0
Columbus        49  79  51  81 /   0   0   0   0
Gainesville     46  75  48  76 /   0   0   0   0
Macon           50  79  47  81 /   0   0   0   0
Rome            44  74  45  79 /   0   0   0   0
Peachtree City  45  77  47  79 /   0   0   0   0
Vidalia         58  79  52  81 /  20   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...RW
Hazardous weather outlook, Apr 26, 4:59 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
459 AM EDT Tue Apr 26 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-270900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
459 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

There is a slight chance of thunderstorms throughout the day
today as a cold front moves through north and central Georgia.
The storms are not expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A slight chance of thunderstorms will return to north and central
Georgia on Saturday afternoon and continue through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 26, 12:14 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Apr 26 2022

GAZ049-050-261645-
Morgan GA-Greene GA-
1214 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of southeastern Morgan
and central Greene Counties through 1245 PM EDT...

At 1214 PM EDT, a strong thunderstorm was near Harmony, or 8 miles
south of Madison, moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greensboro, Union Point, Woodville, White Plains, Siloam, Buckhead,
Veazey, Parks Mill, Carey, Swords, Penfield and Godfrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3346 8324 3345 8326 3347 8328 3348 8328
      3344 8350 3351 8354 3371 8315 3370 8310
      3352 8300
TIME...MOT...LOC 1614Z 246DEG 28KT 3348 8341

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:14 PM EDTSpecial Weather StatementFFCGreene31 min
Apr 26, 1:01 PM EDTSpecial Weather StatementFFCWilkes44 min
Apr 26, 1:25 PM EDTSpecial Weather StatementFFCGlascock, Washington, Wilkinson35 min
Apr 26, 3:00 PM EDTSpecial Weather StatementFFCJohnson30 min
Apr 26, 4:08 PM EDTSpecial Weather StatementFFCCandler22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.